[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 184.73.122.162. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
December 8, 1978

Renal Failure in Phenazopyridine Overdose

Author Affiliations

From the Department of Medicine, Division of Nephrology, The Long Island College Hospital, Brooklyn, NY.

JAMA. 1978;240(24):2661. doi:10.1001/jama.1978.03290240061030
Abstract

PHENAZOPYRIDINE hydrochloride (Pyridium) is widely used for analgesia of the lower urinary tract. The drug is thought to be safe; information for the prescriber cautions only against its use in renal failure, and a standard textbook of Pharmacology does not mention nephrotoxicity (other than stone formation) or complications of overdose in its section on the drug.1 We report here a case of acute tubular necrosis in a previously healthy adolescent following acute overdosage with phenazopyridine.

Report of a Case  A 13-year-old girl, in prior good health and with a normal developmental history, was admitted to the gastroenterology service with a 24-hour history of yellow skin color and dark urine. On the day of admission, she had had several episodes of vomiting and abdominal cramps. Initial physical findings included normal temperature, pulse rate of 80 beats per minute and regular, and blood pressure of 120/70 mm Hg with no postural

×